Dr Zoe Williams reveals painkiller overuse can cause headaches
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
While paracetamol and ibuprofen both represent popular over-the-counter painkillers, using these medications frequently could actually do more harm than good. Whether you use the painkillers for headaches or other aches, you might want to watch how many you take.
It might sound absurd that the very medicine designed to relieve aches and pains could be giving you a headache.
However, the NHS warns that using the likes of paracetamol and ibuprofen too often could lead to so-called medication overuse headache.
It explains that those who frequently use the medicine to treat tension-type headaches and migraines could be at risk.
Also known as “rebound headache”, this type of headache happens for more than 15 days each month.
READ MORE: Covid: Man shares ‘the backbone’ of protection that kept him Covid free – It’s ‘easy’
What’s worse, this “serious” problem could be “very painful” and “disabling”.
When it comes to medication overuse headaches, they can become a chronic daily problem that often happens without any specific features.
This painkiller-induced headache usually occurs when you’ve been using the pain relief for three months or more.
Apart from paracetamol and ibuprofen, there are also other medications linked to the headache, including triptans, opioids and ergots.
What is the correct dose of paracetamol and ibuprofen?
According to the NHS, the usual dose of ibuprofen for adults is one or two 200mg tablets or capsules three times a day.
And paracetamol is set at one or two 500mg tablets up to four times in 24 hours.
However, if you want to avoid medication overuse headaches, you should stick to the “two days a week” rule.
Essentially, this means not taking paracetamol and ibuprofen more than twice a week.
READ MORE: Covid: The symptom ‘more likely’ to show up in the fully vaccinated as UK cases soar
While anyone can develop this condition, the Great Ormond Street Hospital reports that children have a predisposition to this type of headache.
This is because they are thought to be more sensitive to pain when they use medications frequently.
However, the exact underlying mechanisms leading to medication overuse headache are still unknown.
From genetic predisposition to behavioural factors, there are various triggers that could be responsible.
How to treat medication overuse headache
Fortunately, the condition can be treated by ceasing the use of the medication. Once you stop taking it, the headaches should eventually stop.
The NHS notes it’s important to discontinue the use of painkillers even if the headache worsens and you experience withdrawal symptoms.
You may struggle with withdrawal symptoms, including nausea, vomiting, low blood pressure, sleep disturbances, restlessness, anxiety, tummy upset, diarrhoea, and nervousness.
However, the headache will usually improve within two months of quitting the medicine.
Remember to avoid this problem in the first place, stick to the “two days a week” rule.
Source: Read Full Article